Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 3, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 31, 2004, 4:40 PM EST for Vance County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2004, 4:40 PM EST (21:40 UTC)
- Expired
- Mar 31, 2004, 5:15 PM EST
- In force
- 35 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Vance County, NC
The radar
The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 434 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
910 WUUS52 KRAH 312140 SVRRAH NCC181-312215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 439 PM EST WED MAR 31 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN VANCE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 515 PM EST * AT 439 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM APPROACHING KITTRELL...OR ABOUT 9 MILES SOUTHEAST OF OXFORD...MOVING NORTHEAST AT 20 MPH. PENNY SIZED HAIL IS LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... GILLBURG...SOUTH HENDERSON A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. LAT...LON 3633 7852 3616 7848 3627 7831 3640 7836 $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:15 PM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Mar 31, 1:15 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 115 PM EST WED MAR 31 2004 .DISCUSSION... OVERALL...COLD CORE CLOSED LOW WILL REMAIN OVER MID ATLC REGION FOR THE REST OF THE WEEK INTO THE WEEKEND. VORT LOBES WILL CONTINUE TO ROTATE THROUGH THE BASE OF LOW...THUS TIMING OF ONE OF THESE LOBES CROSSING THE AREA WILL BE TRICKY. MODELS IN AGREEMENT IN ROTATING ONE SUCH LOBE THROUGH LATER THIS AFTERNOON AND EVENING (THROUGH ABOUT 06Z). CLOSE LOW AND VORT LOBES ROTATING AROUND BASE WILL CONTINUE THROUGH FRIDAY. THIS WILL RESULT IN MOSTLY SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THROUGH THE PERIOD. TEMPERATURES WILL BE TRICKY. EXPECT CONSIDERABLE CLOUDINESS THROUGH FRIDAY. THUS TEMPERATURES REMAIN ON THE COOL SIDE AND MODEL GUIDANCE MAY BE A TAD WARM. HOWEVER IF AND WHEN BREAKS...TEMPERATURES WILL BE SOMEWHAT WARMER. FOR NOW GUIDANCE LOOK REASONABLE. SO FOR TONIGHT FRIDAY... AS MENTIONED...VORT LOBE ROTATING ACROSS AREA LATER THIS AFTERNOON/EVENING...LIFTING NORTHEAST ABOUT 06Z. WILL CONTINUE LIKELY POPS THROUGH ABOUT 06Z...DECREASING TO A CHANCE AFTER MIDNIGHT...JUST NORTHERN HALF BY DAYBREAK. AIR MASS QUITE UNSTABLE AS MODIFIED SOUNDING INDICATE LAPSE OVER 6 WITH K-MID 20S...TTOTAL...AROUND 50 AND LI -3. THUS CURRENT BREAKS AND VORT LOBE APPROACHING WILL INCREASE CHANCE FOR THUNDER ACTIVITY THIS AFTERNOON INTO THE EVENING. CONTINUE CHANCE DURING THE DAY THURSDAY...LESSER CHANCE SOUTHERN SECTIONS MAINLY IN THE AFTERNOON. A LULL THURSDAY EVENING...THEN ANOTHER LOBE MOVING INTO NORTHERN SECTIONS LATE THURSDAY NIGHT INTO FRIDAY...CONTINUE CHANCE POPS. WILL KEEP TEMPERATURES ON THE COOL SIDE. MINOR TWEAKS FROM GOING FORECAST TO ACCOUNT FOR POTENTIAL BREAKS. SATURDAY THROUGH WEDNESDAY... CUTOFF FINALLY PUSHING EAST OF AREA ON SATURDAY BUT PLENTY OF LOW LEVEL MOISTURE REMAIN. SO EXPECT CONSIDERABLE CLOUD COVER THROUGH THE WEEKEND. TEMPERATURES REMAIN ON THE COOL SIDE BELOW SEASONAL NORMS. SYSTEM APPROACHING MID WEEK BRINGING INCREASED MOISTURE. WILL NOT MENTION ANY PRECIP AT THE MOMENT. INCREASE CLOUDS ON WEDNESDAY && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && RA/MLM
Hazardous weather outlook, Mar 31, 5:44 AM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 544 AM EST WED MAR 31 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-311443- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM... FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO... HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG... LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE... OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON AND WINSTON-SALEM 544 AM EST WED MAR 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER FROM THESE STORMS. AT THIS TIME THE MAJOR THREAT APPEARS TO BE HAIL ONE IN DIAMETER OR LESS...ALTHOUGH DAMAGING DOWNBURST WINDS ARE ALSO POSSIBLE. ALTHOUGH ALL OF CENTRAL NORTH CAROLINA MAY POTENTIALLY EXPERIENCE SEVERE WEATHER TODAY...THE MAIN AREA OF CONCERN WILL BE IN THE SOUTH AND IN THE EAST PARTS EAST OF DURHAM AND ROXBORO...AND MAINLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION POSSIBLE BUT NOT EXPECTED AZT THIS TIME AS THUNDERSTORM ACTIVITY IS NOT FORECAST TO BE NUMEROUS.
In the hours before
Special weather statement, Mar 31, 10:52 AM EST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1052 AM EST WED MAR 31 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-312300- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM... FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO... HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG... LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE... OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON AND WINSTON-SALEM 1052 AM EST WED MAR 31 2004 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ...MAINLY CENTRAL AND EASTERN SECTIONS. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ACROSS CENTRAL NORTH CAROLINA. THERE IS A SLIGHT RISK THAT A FEW OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY OVER THE CENTRAL AND EASTERN SECTIONS...ALONG AND EAST OF A LINE FROM ROXBORO TO DURHAM TO SANFORD T0 RAEFORD TO LAURINBURG. AT THIS TIME...THE MAIN THREAT APPEARS TO BE HAIL ONE IN DIAMETER OR LESS...ALTHOUGH DAMAGING DOWNBURST WINDS ARE ALSO POSSIBLE. SPOTTER ACTIVATION IS POSSIBLE BUT NOT EXPECTED AT THIS TIME AS THUNDERSTORM ACTIVITY IS NOT FORECAST TO BE NUMEROUS. RA
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.